How to Cure Insomnia and Sleep Better
By Dr. Nopill

Sleeping Pills

Sleeping pills can make your insomnia worse

There are several main types of the sleeping medications, with various chemical compositions, lasting effects, habit-forming properties, effectiveness, and side effects for different people.

However, it is important to know that all sleeping pills are short-term fixes. They can create dependency, their effect diminishes over time, and they have various undesirable side effects.

Sleeping pills are not effective for as long as most people think. They work only for a short period of time. Not one sleeping pills manufacturer claims that their pills should be used every night for years, yet many doctors still write these prescriptions for nightly use.

"The insomnia treatment should start with the correction of sleep hygiene and poor sleep habits before sleeping medication is used. Then patients should receive the smallest effective dose for the shortest, clinically necessary period of time."
- The National Institute of Health

Sleep medications are best used for only up to a few weeks. Regular use can lead to rebound insomnia. Thus, instead of being a cure, sleeping pills can often turn short term insomnia into chronic insomnia, and become an actual cause of the sleeping problems.

Even if you are considering taking sleeping pills temporarily - be prepared to pay for your decision with some nights of insomnia afterward.

Even if sleep medications help you sleep somewhat better, research shows that they do not improve mental or motor performance on the following day.

Insomnia can make you groggy and sleepy, but sleeping pills can do the same thing, even worse. One particular sleep study showed that in no case did people who took sleeping pills handle tasks better the next day than when they did not take pills.

The reason is that a portion of the sleeping medication typically remains in the body much longer than the few hours for which it as intended, leaving you sedated and groggy the next day. This is true for both prescription drugs and over-the-counter sleeping pills.

Personally, I have found that even if I get full night of sleep after taking sleep medication, I still wake up in the morning feeling tired and sleep deprived, the same as if I did not sleep well at all.
Frustrated by the experience with sleeping pills, I looked for the alternatives, and this is how this website was started.

Side Effects of the Sleeping Pills

All sleeping medications can have side effects. They may cause:

  • High blood pressure
  • Anxiety
  • Dizziness
  • Weakness
  • Restlessness
  • Nausea
  • Confusion
  • Poor coordination
  • Delayed reaction time
  • Loss of appetite
  • Digestive upset
  • Frequent urination
  • Skin rashes
  • Blurred vision
  • In higher doses, they can cause memory loss and delirium.

Sleep medication can disrupt your sleep and cause insomnia

Because sleeping pills slow thinking and reaction time, they can cause disasters for people driving automobiles and operating heavy machinery. Studies have shown that people taking sleeping pills have higher incidences of automobile accidents than others.

It is dangerous to take sleeping pills if you have serious sleep apnea (episodes of stopped breathing and violent snoring). You may stop breathing for even longer periods of time, and these occurrences may increase.

Mixing alcohol and sleeping pills can be very dangerous. Each adds to the effects of the other.

Because of dangerous side effects, always take the lowest possible dose of the sleeping pill.
Sleeping medications have been involved in the deaths of many people, including some that are well known.

Sleeping Pills Habituation

Once you start taking sleeping pills, there is always a chance that you might become dependent on them. Eventually, they will not help you sleep anymore, but you will keep taking them because your insomnia will become even worse if you stop.

There are people who form addictions to almost anything that they experience, such as painkillers, alcohol, gambling, overeating, etc. If you think you are one of those people, be wary of sleeping medications!

As you probably already know, if you have been taking sleep medication and then stop abruptly, you will suffer from insomnia for several nights or even weeks. This is called rebound insomnia. This rebound insomnia is usually worse than the insomnia that you had before you started taking the pills. The higher the dosage, the longer you will have the withdrawal symptoms. As part of the withdrawal process, you may have serious problems getting to sleep wake up often during the night, or have nightmares.

If you are trying to stop the use of sleeping pills, expect these temporary withdrawals, and try to deal with them. Do not return to higher doses of pills.

The withdrawal from the sleeping pills needs to be gradual.

Here are some steps that can help you to stop using sleeping medications:

  1. Get to know techniques to help you to deal with insomnia that are described on this website. They will give you extra help and provide some relief.
  2. Get a supply of books of other materials to keep you occupied during sleepless nights.
  3. Pick a specific time to quit sleeping pills. Give yourself few weeks period, in which you know that you will have to deal with the withdrawal effects.
  4. Make a specific drug reduction plan. For example, what dosage of sleeping pills you will take each day. Stick to the plan.

<< Prev: Non-Sleep Medications to cure InsomniaNext: Better Sleep Tips for Insomniacs >>

This topic has 9 comment(s):

Doug499 wrote:
2009-10-20
Short effect sleep medications
There are new sleep medications with half-life of no more than couple of hours. For example, Zolpidem (branded as Ambien) and Zaleplon (branded as Sonata).

Anyone tried those?
tired of it wrote:
2009-11-25
zolpidem experience
yes, i have been taking zolpidem for about 8 yrs now...8 yrs you say?? yes, i am addicted and it is making my life a hell........ it is just as addictive as any other prescribed sleeping medication....i feel that in part due to the controversy as to whether or not it actually belongs in the benzodiazapine family, makes it and other "hynotics" more socially acceptable..
Jack2 wrote:
2011-02-08
Over the counter
I was taking Sominex and Unisom on alternative nights for five months. Decided to quit cold turkey, becauase they leave me groggy next day and are giving me less and less sleep. Three nights now of insomnia rebound - no sleep at all. I see no choice but to continue until my body works it out.
Madison wrote:
2011-09-21
Nightmares
I often have nightmare and /or night terrors .I wake up afraid and concerned . Sometimes i am still asleep but my eyes are open so i get frightened and have been screaming at night.. I have though about taking sleeping aids but am worried that it will trap me in my dreams. I have worked so hard "since i was five and started having nightmares" to wake up whenever my dreams get too real or too scary. But now i dont want to fall asleep most days I wait until five o clock or six o clock in the morning to fall asleep . I am seventeen years old and have suffered with these night terrors for as long as i can remember .. Can anyone help?
Barbara wrote:
2011-10-06
Frequent Urination
I have been taking Lunesta for over a year and get six great hours of sleep. I admit i am getting addicted to this med HOWEVER, I'm now waking up twice nightly to urinate and worse yet this over active bladder plagues me throughout the day. I think my OAB problem is more than a result of aging and will talk to my urologist about the med possibly being the cause of this over active badder.
John wrote:
2011-10-24
Amitriptyline
Amitriptyline is pretty mild, and works good most of the time. much better than otc and non addictive.
Divorced wrote:
2013-02-28
Ambien CR
Ambien CR has ruined me. Lack of sound judgement. A constant zombie mode. It has ruined my marriage. For some god awful reason I told my wife I wanted a divorce. Even though I love her dearly. I proceeded to treat her like she meant nothing to me. To the point that when I went to my doctor he pointed out my recent behavior and started to wean me off them. But I think
It's too late to save my marriage.
AlanBR wrote:
2013-03-17
karina876@aol.com
I'm 48 years old. Starting in April-May of 2012, I began to wake up frequently at night to use the bathroom. The number of times I woke up gradually increased to about two to five times a night.

I'm usually very skeptical of the claims of supplement makers. I take a multivitamin, cinnamon to reduce my blood sugar and niacin to reduce my triglycerides. (Both were recommended by my doctor). After doing much research online, I suspected that my problem was due to Benign prostatic hyperplasia (BPH)--a common condition of men 50+ yrs old. During a doctor's office visit, I asked him about taking a supplement. He was positive about trying a supplement to relieve my waking up at night to go to the bathroom.

I researched several different brands and decided to try the Dr Max Powers Prostate Supplement. Within a week and a half of starting the supplements, I was only waking once or not at all at night. I've been taking the supplements for about 4 months now and recommend them.
Arnold wrote:
2013-03-18
Prostate Supplement
Obviously, it would only help if your insomnia was caused by the prostatic hyperplasia.

Add a comment:

Your name or alias:
Subject:
Comment:
Security code:Capthca :
Please stay on topic. HTML tags are not allowed. Posts are moderated.

<< Prev: Non-Sleep Medications to cure InsomniaNext: Better Sleep Tips for Insomniacs >>